In many cases, a medication error is a straightforward incident of nursing home neglect. In its simplest form, nursing home medication errors involve a staff member, often a licensed practical nurse (LPN), giving the wrong medication to a resident that results in harm. It’s important to know that there are more complicated kinds of nursing home neglect stemming from medication errors.
For example, the proper medication can be given in an incorrect dosage, or a nursing home pharmacy can fail to properly analyze the medications prescribed for known side effects.
Valley Hi Nursing Home in Woodstock, Illinois, committed a medication error of omission and complicated the matter with standard nursing home neglect. As a result, a woman died from gastrointestinal bleeding.
Coumadin is a well known and commonly used long term anticoagulant. Sometimes people develop a condition where their blood is clotting and thickening in their veins and arteries. It can happen for a number of reasons related to heart problems including an irregular heartbeat. An overdose of coumadin is extremely hazardous.
When a person overdoses on coumadin, they bleed. The bleeding can be externally, from the nose, mouth, or rectum. It can also be internal bleeding, which is often fatal if untreated. The classic signs of internal bleeding are black, tar-like stools.
Because of the dangers of Coumadin overdose, a test has been developed specifically to check how well the coumadin is working and to detect any kind of bleeding disorder. The test is called a Prothrombin Time and Internal Normalized Ratio Test (PT/INR)
The Valley Hi resident was diagnosed with an irregular heartbeat and her doctor prescribed Coumadin to treat the blood related symptoms. He ordered a PT/INR test and, when the results returned with a high-normal result, he ordered that a second test be run in a week’s time. The nursing home staff wrote “noted” next to the order.
After a week, they did not run another PT/INR test. They just kept giving the resident the prescribed amount of Coumadin. This is a terrible and dangerous medication error, but the woman might still have recovered if not for three specific instances of nursing home neglect shown by the staff.
The first instance was not performing the additional PT/INR tests. The second instance occurred when a CNA and a nurse noticed blood discharging through her nose the day before she died. Neither Valley Hi staff member took any further action. The third instance also occurred the day before. The resident lost consciousness in the shower and a CNA and nurse noted that she passed a dark tarry stool. When the nurse was asked why she didn’t notify the resident’s doctor, she responded “no reason.”
These were all obvious opportunities to save a woman’s life, and yet no action was taken. As a result, a woman suffered a wrongful death.
If you have a loved one in an Illinois nursing home, and you feel they have been the victim of nursing home neglect, contact our Chicago nursing home lawyers for a free and confidential evaluation of your case.
Other blog posts of interest: